Hail, Harper
- When
- May 7, 6:04 PM CST
- Where
- Harper County, 3.91 mi NE of Laverne
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.750, -99.850
Modest instability and moisture existed beneath moderately strong wind shear, allowing for high-based supercells to form over parts of the southern High Plains during the late afternoon. While most of the activity remained in Kansas, a lone cell developed over the far eastern Oklahoma Panhandle and tracked eastward through portions of northwest Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Modest instability and moisture existed beneath moderately strong wind shear, allowing for high-based supercells to form over parts of the southern High Plains during the late afternoon. While most of the activity remained in Kansas, a lone cell developed over the far eastern Oklahoma Panhandle and tracked eastward through portions of northwest Oklahoma. A severe hail report was received near Laverne.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 5:16 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 616 PM CDT TUE MAY 7 2013 .AVIATION... 0Z TAFS... A FEW ISOLATED SHOWERS/STORMS WILL BE POSSIBLE IN NORTHERN OK TONIGHT BUT CHANCES TOO LOW FOR MENTION IN TAF. THE BETTER CHANCE FOR SCATTERED STORMS WILL BE IN WESTERN OK/WESTERN NORTH TX WED AFTN. STRONG VARIABLE WINDS WILL BE POSSIBLE NEAR ANY STORMS. && .PREV DISCUSSION... /ISSUED 256 PM CDT TUE MAY 7 2013/ DISCUSSION... MID-LEVEL TROUGH THAT AIDED IN SCATTERED SHOWERS AND ISOLATED STORMS EARLIER...HAS MAINLY MOVED INTO KANSAS THIS AFTERNOON. A FEW OTHER SHOWERS AND STORMS MAY DEVELOP LATER THIS AFTERNOON AND EVENING MAINLY ACROSS FAR WESTERN OK/WESTERN NORTH TEXAS. OTHER MID-LEVEL SHOWERS AND A FEW STORMS MAY DEVELOP OVERNIGHT INTO EARLY WEDNESDAY...AS A LEAD IMPULSE APPROACHES THE SOUTHERN PLAINS AHEAD OF AN UPPER LEVEL LOW. BETTER CHANCES APPEAR TO BE ACROSS SOUTHERN KANSAS INTO NORTHERN OKLAHOMA. THE LOW OVER SOUTHERN NEVADA WILL MOVE CLOSER TO THE SOUTHERN PLAINS WEDNESDAY INTO WEDNESDAY NIGHT ALONG WITH INCREASING MID AND UPPER LEVEL WINDS...ESPECIALLY SOUTHERN PARTS OF THE FA. STORMS SHOULD DEVELOP NEAR A DRYLINE DURING THE MID TO LATE AFTERNOON AND MOVE ACROSS WESTERN OKLAHOMA AND NORTH TEXAS. INSTABILITY AND DEEP LAYER SHEAR WILL SUPPORT STRONG TO SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. NORTHERLY SURFACE WINDS WILL RETURN TO PARTS OF THE AREA ON THURSDAY AS A RELATIVELY WEAK FRONTAL BOUNDARY MOVES ACROSS PARTS OF NORTHERN AND WESTERN OKLAHOMA. MEANWHILE...THE LOWS ACROSS THE NORTHERN PLAINS...AND SOUTHERN ROCKIES...WILL TRANSLATE SOUTH AND EAST. THEREFORE STORMS WILL REMAIN IN THE FORECAST THURSDAY INTO FRIDAY. ANOTHER PUSH OF COOLER AND DRIER AIR WILL ARRIVE SATURDAY INTO SATURDAY NIGHT. THIS WILL RESULT IN RATHER LOW RAIN CHANCES AND MAINLY NICE WEATHER SUNDAY. SOUTHERLY WINDS ARE EXPECTED TO RETURN BY SUNDAY EVENING AND EARLY MONDAY ALONG WITH WARMER TEMPS AND DRY CONDITIONS EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 60 80 62 80 / 10 20 30 50 HOBART OK 61 84 61 82 / 20 30 20 20 WICHITA FALLS TX 62 85 64 87 / 20 20 20 20 GAGE OK 57 84 58 77 / 30 30 30 40 PONCA CITY OK 58 80 60 75 / 20 30 50 40 DURANT OK 57 84 64 80 / 0 10 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 30/25/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 7 2013
OKZ004>048-050>052-TXZ083>090-081000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE MAY 7 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS NORTHWEST OKLAHOMA. THE AREA OF CONCERN WILL BE NORTH
AND WEST OF LINE EXTENDING FROM SAYRE TO CHEROKEE.
IMPACTS...
THE MAIN HAZARD WILL BE DAMAGING WIND GUSTS OF 60 TO 70 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
NORTHWEST OKLAHOMA SHOULD BE PREPARED FOR SEVERE WEATHER
OPERATIONS THIS EVENING.
DISCUSSION...
ISOLATED THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON OVER
SOUTHWEST KANSAS AND THE EASTERN PARTS OF THE TEXAS AND OKLAHOMA
PANHANDLES...THEN MOVE EAST AND SOUTHEAST. LARGE DIFFERENCES IN
TEMPERATURE AND DEWPOINT BELOW CLOUD BASE WILL YIELD THE THREAT
OF DAMAGING WIND GUSTS. A FEW HIGHLY ELEVATED SUPERCELLS WILL
ALSO BE POSSIBLE AND WILL YIELD A THREAT FOR LARGE HAIL. IF ANY
THUNDERSTORMS CAN BECOME SUSTAINED LATE IN THE EVENING...THE
ENVIRONMENT WILL SUPPORT THE CONTINUATION OF STRONG STORMS ACROSS
NORTH-CENTRAL OKLAHOMA TOWARD AND AFTER MIDNIGHT.
ADDITIONAL STORMS MAY TRY TO FORM LATE THIS AFTERNOON OVER FAR
WEST TEXAS AND MOVE EASTWARD TOWARD WESTERN NORTH TEXAS DURING
THE EVENING HOURS. IF ANY STORMS CAN MAKE IT INTO THE QUANAH...
CROWELL...KNOX CITY...AND SEYMOUR AREAS...THEY MAY BE
ACCOMPANIED BY STRONG WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS CHANCES WILL PERSIST THROUGH THE END OF THE WEEK.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE WEDNESDAY
AFTERNOON AND EVENING ACROSS THE WESTERN-THIRD OF OKLAHOMA AND
ADJACENT PARTS OF NORTH TEXAS. SEVERE THUNDERSTORMS WILL BE
POSSIBLE FARTHER EAST OVER CENTRAL AND SOUTHERN OKLAHOMA ON
THURSDAY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
HAZARDS.
A LESSER CHANCE FOR THUNDERSTORM WILL CONTINUE FRIDAY AND SATURDAY
BUT SEVERE WEATHER IS NOT EXPECTED.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY MORNING...WITH UPDATES AS NEEDED.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT TUE MAY 7 2013
OKZ004-009-080000-
HARPER OK-ELLIS OK-
632 PM CDT TUE MAY 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER AND NORTH
CENTRAL ELLIS COUNTIES UNTIL 700 PM CDT...
AT 628 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAVERNE...
MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3690 9966 3665 9951 3654 9993 3667 10000
3671 10000
TIME...MOT...LOC 2328Z 243DEG 22KT 3666 9990
30SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT TUE MAY 7 2013
OKZ004-009-080030-
HARPER OK-ELLIS OK-
701 PM CDT TUE MAY 7 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARPER AND NORTHERN
ELLIS COUNTIES UNTIL 730 PM CDT...
AT 657 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES NORTH OF MAY TO 10 MILES SOUTH OF LAVERNE...MOVING NORTHEAST
AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3649 10000 3669 9997 3683 9943 3659 9958
3659 9961 3654 9962
TIME...MOT...LOC 2357Z 243DEG 22KT 3671 9974 3657 9992
30The Dodge City radar (KDDC), 113 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454919, 454923.